Illinois, 2010

Winter Weather in Illinois, December 20 to 21, 2010

December 20 to 21, 2010 · NWS DVN · 8 events in 8 counties and zones

Low pressure in South Dakota with a warm front extending to western Missouri generated warm air advection snow across northeast Iowa and northwest Illinois on December 20-21, 2010. 2 inches near Winslow, Illinois in Stephenson county.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Low pressure in South Dakota with a warm front extending to western Missouri generated warm air advection snow across northeast Iowa and northwest Illinois on December 20-21, 2010. Snowfall amounts of 2 to 5 inches were noted at many locations, with the highest amount of 6.2 inches near Winslow, Illinois in Stephenson county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 20, 4:37 AM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Dec 20, 4:37 AM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
437 AM CST MON DEC 20 2010

.SYNOPSIS...
VERY INTERESTING SYSTEM DEVELOPING OUT OVER THE PLAINS THIS
MORNING. THE SURFACE LOW IS STILL HIDING IN THE MOUNTAINS OVER
NORTHEAST WYOMING...BUT PRESSURE FALL TENDENCIES SHOW IT SHOULD
COME OUT OVER WESTERN SOUTH DAKOTA HERE SOON...AND CONTINUE TO
TRACK EAST. THERE IS ALREADY A VERY NICE WARM AIR
ADVECTION/ISENTROPIC LIFT SNOW BAND EXTENDING FROM NORTHWEST-
SOUTHEAST ACROSS SOUTH DAKOTA...AND BEGINNING TO AFFECT SOUTWEST
MINNESOTA AND NORTHWEST IOWA AS OF 3 AM THIS MORNING. AT UPPER
LEVELS...STRONG WARM AIR ADVECTION IS APPARENT ALL ACROSS THE
PLAINS AND UP INTO THE MIDWEST AT 850MB...ALL CONVERGING INTO AN
AREA EXTENDING FROM NEBRASKA AND INTO IOWA AND NORTHERN MISSOURI.
BROAD RIDGING EXTENDS OVER MUCH OF THE MIDWEST AND PLAINS STATES
AT 500MB.

&&

.SHORT TERM...COMPLICATED FORECAST THIS MORNING WITH THE SNOW BAND
MOVING FROM THE WEST...PRECIPITATION TYPE ISSUES LATER THIS
AFTERNOON AND TONIGHT...AND THE DRY SLOT COMING IN TONIGHT WITH
POSSIBLE FREEZING DRIZZLE BEHIND IT...AND IT IS NOT EVEN HERE YET.

THE WARM AIR ADVECTION IS GOING TO CONTINUE TO SPREAD THE
PRECIPITATION FROM NORTHWEST IOWA EAST TO ACROSS THE NORTHERN
PORTIONS OF THE FORECAST AREA. WE WILL ALSO BE LOOKING AT
FRONTOGENESIS BANDS EXTENDING IN NORTHWEST TO SOUTHEAST FASHION
ACROSS THE FORECAST AREA. AS IT MOVES INTO THE AREA...I EXPECT IT
TO SET UP GENERALLY FROM INDEPENDENCE THROUGH THE QUAD
CITIES...BUT THEN GRADUALLY SHIFT NORTHEAST THROUGH THE AFTERNOON
AND EVENING HOURS...BEFORE EXITING THE AREA LATE TONIGHT OR EARLY
TUESDAY MORNING. QUITE A BIT OF WARM AIR MOVING INTO THE SOUTHWEST
FLANK OF THIS SYSTEM...SO THERE WILL BE SOME MIXED PRECIP WHERE
THE WARM AIR IMPINGES INTO THE SNOW BAND. DO NOT ANTICIPATE ANY
SIGNIFICANT ACCUMULATIONS OF ICE...BUT LATER SHIFTS WILL LIKELY
NEED TO CALL ATTENTION TO AREAS WHERE IT IS OCCURRING WITH AN SPS
THIS AFTERNOON AND EARLY EVENING. SNOWFALL SHOULD AFFECT THE
GENERAL HIGHWAY 20 CORRIDOR MOST OF THE AFTERNOON AND
EVENING...BUT EXPECT AROUND 3 INCHES OF SNOW ACCUMULATION
THERE...WHICH SHOULD JUSTIFY CONTINUING THE WINTER WEATHER
ADVISORY ACROSS THE FAR NORTHERN COUNTIES THIS AFTERNOON AND
TONIGHT. WE MAY NEED TO CONSIDER EXPANDING FARTHER SOUTH
DEPENDING ON HOW THE MIXED PRECIPITATION TYPES LAY OUT FARTHER TO
THE SOUTHEAST. TONIGHT HAVE SOME SIGNIFICANT MODEL DISAGREEMENT IN
HOW QUICKLY THE PRECIPITATION WILL MOVE OUT OF THE FORECAST AREA.
THE GFS BRINGS IN MUCH MORE DRY AIR ON THE SOUTHWEST SIDE OF THE
SYSTEM...AND CUTS OFF THE PRECIPITATION SHORTLY AFTER
MIDNIGHT...WHERE THE NAM AND OTHER MODELS LINGER PRECIP INTO
TUESDAY MORNING. HARD TO DISCERN RIGHT NOW WHICH IS GOING TO
VERIFY...SO HAVE TRIED TO BLEND IN BETWEEN FOR NOW AND KEEP POPS
GOING MOST OF THE NIGHT...WHICH WILL NEED LATER REFINING. IF THE
PRECIP LINGERS LONGER...THE MORE LIKELY WE ARE TO HAVE PRECIP TYPE
ISSUES. A MORE PROBABLE SCENARIO IS THAT THE MID LEVELS WILL DRY
OUT FIRST...LEAVING US WITH A CLASSIC FREEZING DRIZZLE/DRIZZLE
SOUNDING FOR SEVERAL HOURS AFTER THE MAIN PRECIP BAND MOVES OUT.

TEMPERATURES ALSO VERY TRICKY FOR THIS EVENT...WITH A FULLY NON
DIURNAL TREND GOING FOR TONIGHT...WITH TEMPERATURES CONTINUING TO
WARM ALL THE WAY THROUGH MOST OF TONIGHT. MIN TEMPS WILL BE WARMER
THAN EVEN THE MAX TEMPS HAVE BEEN FOR SEVERAL DAYS.

..LE..

.LONG TERM....LONG TERM...TUESDAY THROUGH SUNDAY...
OVERVIEW...MAJOR NORTHERN HEMISPHERIC PATTERN SHIFT TAKING PLACE SO
CONFIDENCE NOT THAT GREAT THIS PERIOD. RETROGRESSION OF THE STRONG
DAVIS STRAIT BLOCK TO NORTH CENTRAL CANADA UNDERWAY WITH AN UPPER
LOW THAT WAS NEAR JAMES BAY ON SATURDAY MOVING TO THE BEAUFORT SEA.
THIS SETS UP A DEEP TROUGH JUST OFF THE WEST COAST WITH A
RE-EMERGING TROUGH ALONG THE EAST COAST...WITH EVENTUAL RIDGING IN
THE ROCKIES. EXACTLY HOW ALL THIS PLAYS INTO THE CHRISTMAS EVE
POTENTIAL WINTER STORM REMAINS IN QUESTION.

TUESDAY...WILL WALK OUT THE REMAINING PRECIPITATION IN OUR EASTERN
CWA. FORECAST SOUNDINGS SUGGEST THE TAIL END OF THE EVENT TO BE IN
THE FORM OF FREEZING DRIZZLE...POSSIBLY MIXED WITH A LITTLE LIGHT
SNOW. EVENTUALLY NORTHWEST WINDS IN THE ENTIRE COLUMN BRINGS DRIER
AIR INTO THE REGION ENDING THE PRECIPITATION. SMALL CHANCE POPS
SHOULD COVER THIS SCENARIO. ZONAL FLOW OVER THE REGION BEHIND THE
DEPARTING SYSTEM SHOULD KEEP TEMPERATURES ON THE MILD SIDE...COMPARED
TO THE ARCTIC AIRMASS WE HAVE SEEN THE PAST 8 DAYS OR SO. MAX TEMPS
SHOULD PUSH TO THE FREEZING MARK OR JUST ABOVE.

TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...ZONAL FLOW OVER OUR REGION
AS PIECE OF ENERGY FROM THE WEST COAST TROUGH SWINGS INTO THE
SOUTHERN ROCKIES. WEST COAST TROUGH WILL THEN BE REPLACED BY A
MONSTER SYSTEM UNDERCUTTING THE ALASKAN BLOCK. SHOULD BE A DRY
PERIOD FOR OUR REGION WITH TOLERABLE TEMPERATURES...THAT IS MAX
TEMPS IN THE MID 20S TO LOWER 30S WITH MINS IN THE MID TEENS TO
LOWER 20S.

LATE WEEK POTENTIAL WINTER STORM...HOW MUCH RIDGING OCCURS AHEAD OF
SOUTHERN ROCKIES TROUGH AND PHASING ISSUES STILL TO BE DECIDED. 00Z
ECM HAS BACKED OFF ON A SIGNIFICANT WINTER STORM FOR CHRISTMAS EVE...
TAKING A MORE SOUTHERN ROUTE AND STRENGTHENING INTO A MAJOR
NOREASTER FOR THE EAST COAST BY THE WEEKEND. THE GFS/GEM STILL
MAINTAIN A RESPECTABLE SYSTEM WITH POTENTIAL FOR HEAVY SNOW...STRONG
WINDS AND CONSIDERABLE BLOWING AND DRIFTING. IF THE ECM IS CORRECT
THEN A GARDEN VARIETY EVENT WOULD OCCUR. EITHER WAY YOU SLICE IT
THERE SHOULD BE SOME SNOW SO HAVE RAISED POPS TO LIKELY FOR THURSDAY
NIGHT INTO FRIDAY. AMOUNTS STILL NEED TO BE DETERMINED AND HOPEFULLY
MODELS WILL COME TO A CONSENSUS. SHOULD BE NOTED THAT SEVERAL
SYSTEMS LATELY THE MODELS HAVE TRENDED FARTHER NORTH AS WE GOT
CLOSER TO THE EVENT. WE SHALL SEE.

THIS UPCOMING CHRISTMAS WEEKEND...POWERHOUSE SYSTEM PUSHING TOWARDS
THE WEST COAST WILL PUMP UP THE RIDGE IN THE ROCKIES. THIS CAUSES
DOWNSTREAM TROUGHING IN THE EAST. THIS PUTS THE MIDWEST RIGHT BACK
INTO THE NORTHERLY FLOW AND A RETURN TO ARCTIC AIR FOR A FEW DAYS.
THE WEEKEND LOOKS DRY BUT QUITE COLD WITH MAX TEMPS ONLY IN THE
TEENS WITH MINS DROPPING TO THE SINGLE DIGITS IF NOT BELOW ZERO.

LOOKING FARTHER AHEAD...ANOTHER PATTERN SHIFT OCCURS THE FINAL WEEK
OF THE YEAR WITH POWERHOUSE TROUGH ALONG THE WEST COAST PUSHING
FURTHER INLAND. THIS WILL ALLOW FOR MOIST SOUTHWEST FLOW ALOFT OVER
THE WESTERN HALF OF THE COUNTRY WITH ZONAL FLOW OVER THE EAST.
TREMENDOUS ENERGY WITH THE WESTERN TROUGH SHOULD SPIN UP A MAJOR
STORM SYSTEM IN THE MIDWEST ABOUT NEW YEARS EVE. THIS WILL BE
FOLLOWED BY A STRONG CLIPPER SOMETIME DURING THE FIRST WEEK OF
JANUARY. STAY TUNED.

..HAASE..

&&

.AVIATION...
CIELINGS HAVE BEEN SLOWLY LOWERING ALL NIGHT...AND ALL TAF SITES
SHOULD BE DOWN INTO IFR CIELINGS BY MID MORNING WHEN THE SNOW
SHOULD REALLY BE GETTING INTO THE AREA. GUIDANCE HAS ALL BEEN TOO
HIGH SO FAR THIS MORNING...SO EXPECT AN EARLIER DROP INTO IFR THAN
PREVIOUSLY FORECAST. THOUGH KBRL WILL BE ON THE EDGE OF THE
PRECIPITATION AREA...EXPECT THEM TO BE MORE IN THE MVFR
RANGE...THOUGH IFR CANNOT BE RULED OUT...ESPECIALLY THIS MORNING
AS THE SYSTEM MOVES IN...AND THEN LATE TONIGHT AS THE LOW LEVEL
MOISTURE WRAPS BACK AROUND BEHIND THIS SYSTEM. KCID...KMLI...AND
KDBQ WILL BE IN IFR TO LIFR FOR SOME OF THE AFTERNOON AND EVENING
FOR CIELINGS AND SNOW. CIGS WILL BE SLOW TO LIFT AFTER THE SNOW
ENDS...BUT VSBYS SHOULD IMPROVE DURIN THE EVENING.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM CST TUESDAY FOR
     BUCHANAN-DELAWARE-DUBUQUE-JACKSON.

IL...WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM CST TUESDAY FOR
     CARROLL-JO DAVIESS-STEPHENSON.

MO...NONE.
&&

LE/HAASE
Hazardous weather outlook, Dec 20, 4:52 AM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
452 AM CST MON DEC 20 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
452 AM CST MON DEC 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL SPREAD BACK INTO THE AREA FROM THE WEST BY MID DAY
TODAY...AND CONTINUE INTO EARLY TUESDAY MORNING.  THIS BAND OF
SNOW IS EXPECTED TO AFFECT AREAS MAINLY NORTH OF A CEDAR RAPIDS IOWA
TO STERLING ILLINOIS LINE...WITH A BAND OF 2 TO 4 INCHES OF SNOW.
TO THE SOUTH...FREEZING RAIN OR SLEET MAY MIX WITH THE
SNOW...ESPECIALLY MONDAY NIGHT AND EARLY TUESDAY BEFORE THE
PRECIPITATION ENDS. THIS MAY PRODUCE A GLAZING OF ICE ACCUMULATION
ON EXPOSED SURFACES. SNOWFALL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE.
FREEZING DRIZZLE MAY DEVELOP FOR A FEW HOURS AFTER THE
PRECIPITATION ENDS MONDAY NIGHT...PUTTING A GLAZE OF ICE ON
EXPOSED SURFACES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LINGERING LIGHT FREEZING DRIZZLE OR LIGHT SNOW MAINLY EAST OF THE
MISSISSIPPI RIVER ON TUESDAY MAY RESULT IN SOME SLICK SPOTS.

A STORM SYSTEM MAY IMPACT TRAVEL THURSDAY NIGHT AND CHRISTMAS EVE
WITH A COMBINATION OF SIGNIFICANT SNOW...STRONG WINDS AND CONSIDERABLE
BLOWING AND DRIFTING. HOWEVER...THE EXACT TRACK OF THIS WINTER
STORM AND THE POTENTIAL IMPACT TO TRAVEL STILL NEEDS TO BE DETERMINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER
REPORTS OF SNOWFALL AMOUNTS OF MORE THAN AN INCH ARE APPRECIATED.

LE/HAASE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Henry

When
December 20, 8:00 AM CST to December 21, 5:00 PM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Winter Weather, Rock Island

When
December 20, 9:00 AM CST to December 21, 3:30 PM CST
Where
Rock Island forecast zone
Reported by
Trained Spotter
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Winter Weather, Bureau

When
December 20, 10:00 AM CST to December 21, 6:00 PM CST
Where
Bureau forecast zone
Reported by
Trained Spotter
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Winter Weather, Whiteside

When
December 20, 10:00 AM CST to December 21, 6:00 PM CST
Where
Whiteside forecast zone
Reported by
Trained Spotter
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

A trained spotter in Sterling measured 5.5 inches of snow.

Winter Weather, Carroll

When
December 20, 10:15 AM CST to December 21, 6:15 PM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

A trained spotter near Mount Carroll measured 5.2 inches of snow.

Winter Weather, Jo Daviess

When
December 20, 10:30 AM CST to December 21, 7:00 PM CST
Where
Jo Daviess forecast zone
Reported by
Trained Spotter
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

A trained spotter near Elizabeth measured 4.3 inches of snow.

Winter Weather, Putnam

When
December 20, 10:30 AM CST to December 21, 6:15 PM CST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

A trained spotter 3 miles southwest of McNabb reported 4.0 inches of snow.

Winter Weather, Stephenson

When
December 20, 11:30 AM CST to December 21, 8:00 PM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

A trained spotter 4 miles southeast of Winslow measured 6.2 inches of snow, and a trained spotter in Freeport reported 5.5 inches of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 272793, 272796, 272791, 272798, 272792, 272794, 272795, 272797.